Funnel Cloud, Liberty
- When
- August 25, 1:30 PM MST
- Where
- Liberty County, Joplin
- Reported by
- Trained Spotter
- Coordinates
- 48.570, -110.770
A trained spotter took a photo of a cold air funnel near Joplin. Time estimated based on radar.
On August 25th, 2019, a moist and modestly unstable west to northwester flow aloft provided conditions for shower and thunderstorm potential. A subtle shortwave trough then moved into North-central Montana that afternoon, bringing this potential to reality.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
On August 25th, 2019, a moist and modestly unstable west to northwester flow aloft provided conditions for shower and thunderstorm potential. A subtle shortwave trough then moved into North-central Montana that afternoon, bringing this potential to reality. Low LCL heights along with modest low level shear likely factored in the development a funnel cloud over Joplin Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 25, 7:49 AM MST, 5 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 849 AM MDT Sun Aug 25 2019 .UPDATE... Limited updates needed this morning. Shower activity is still expected to fill in across the north this morning then spread south and eastward throughout the day, with little activity expected from Helena to White Sulphur Springs and southward. Limited strong thunderstorm activity still expected, with the best instability expected across the Hi- Line. Here an isolated stronger storm is possible with some hail and gusty winds. This initial round of showers looks to push east tonight, although northwest flow could bring some shower activity throughout the night to northern and central areas. A cool day with scattered showers can then be expected for Monday. Anglin && .SYNOPSIS... A northwest flow aloft will bring cooler than average temperatures to the region through early this week, while a series of mainly weak weather disturbances bring a chance for afternoon showers and isolated thunderstorms mainly to north-central Montana today and again on Monday. && .AVIATION... Updated 507 AM MDT Sun Aug 25 2019 (25/12Z TAF) A dissipating surface wind shift boundary moving south across north- central MT will shift winds to the north for a period at KGTF and KLWT early this morning. Otherwise expect breezy W/NW winds to develop by this afternoon at most terminals. Expect a few showers to form in the KCTB vicinity by noon today then a greater coverage across much of north-central MT later this afternoon and evening along with the possibility for a few thunderstorms. VFR conditions will prevail with some potential for brief MVFR in/near and showers and thunderstorms across north central MT later today. Hoenisch && .PREV DISCUSSION... /ISSUED 507 AM MDT Sun Aug 25 2019/ Today through Tuesday... A longwave upper level trough in place from Western Canada south through the NW US will gradually shift east though the next several days, maintaining a cool NW flow aloft. Several shortwaves are embedded within the trough with one exiting NE MT early this morning and another currently moving into the BC coast to move across north- central MT this afternoon/evening followed by another dropping SE across the area late Monday before a drier NW flow regime sets up Tuesday. Showers and few thunderstorms are likely to develop by early this afternoon near the Canadian border and track SE across north-central MT this afternoon and evening, affecting areas primarily north of a Lincoln to White Sulphur Springs line. A similar coverage of showers and thunderstorms is expected again Tuesday afternoon and evening as the next disturbances moves through. Instability is fairly shallow (CAPE generally less than 500) and wind shear is marginal (<30kts) for storm organization, but a few pulse type storms with potential for small hail is possible, especially along the Hi-line area where instability and shear will be greatest. Temperatures will be cooler today and mostly in the 70s at lower elevations with Monday seeing the coolest temperatures before some warming develops on Tuesday. Hoenisch Tuesday Night through Sunday... A high pressure ridge centered over the Great Basin and into the Pacific Northwest will keep the forecast area under a fairly dry and stable west-northwest flow aloft through Wednesday night. This will keep the area mostly sunny with near to slightly above normal temperatures. A weak disturbance will then ride over the ridge and over Montana Thursday into Thursday night, which will likely drag cooler Canadian air into the forecast area. This disturbance may also have moisture from the remnants of Tropical Storm Ivo associated with it, so have increased the chance for showers and thunderstorms for the mountain areas along the Continental Divide and into Southwest Montana. The airmass will be less unstable east of the Rockies, so there is less of a chance for showers and thunderstorms there. Once this disturbance exits the area, the high pressure ridge will gradually build back into Montana. Models disagree on the exact location of the ridge, but there is good confidence that temperatures will warm back to near to slight above normal for Friday into the Labor Day weekend. Most of the forecast area will remain dry as well, but there is a slight chance that a few showers and thunderstorms may develop over the higher terrain of Southwest and Central Montana during the afternoon and evening hours. Regardless, this does not appear to be a pattern that would be conducive to strong or severe thunderstorms. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 71 46 66 42 / 40 40 20 10 CTB 62 44 63 39 / 70 60 20 10 HLN 74 45 73 42 / 10 10 10 10 BZN 77 41 74 38 / 10 10 0 0 WEY 73 32 70 31 / 0 0 0 0 DLN 76 39 72 39 / 0 0 0 0 HVR 69 47 69 43 / 60 50 30 10 LWT 70 43 64 39 / 40 40 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
135 PM MDT Sun Aug 25 2019
MTZ045-252000-
Liberty-
135 PM MDT Sun Aug 25 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIBERTY COUNTY...
At 134 PM MDT, a strong thunderstorm was located 9 miles south of
Lothair, or 14 miles southwest of Chester, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Tiber Dam.
If outdoors, consider seeking shelter inside a building.
If you are on or near Tiber Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4822 11076 4822 11083 4818 11084 4826 11128
4843 11125 4844 11076
TIME...MOT...LOC 1934Z 276DEG 21KT 4834 11115
mpjThe Great Falls radar (KTFX), 132 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 funnel cloud. Local standard time, as filed.
A trained spotter took a photo of a cold air funnel near Joplin. Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852520.